Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 69, NWS Charleston, WV

July 3, 2000Cabell County, Mason County, Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 3, 2000, 5:23 PM EDT for Cabell County, Mason County, Putnam County, West Virginia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2000, 5:23 PM EDT (21:23 UTC)
Expired
Jul 3, 2000, 5:45 PM EDT
In force
22 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Cabell County, WV, Mason County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 41 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WUUS51 KRLX 032122
SVRCRW
WVC011-053-079-032145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT MON JUL 3 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CABELL COUNTY IN WEST VIRGINIA...
  MASON COUNTY IN WEST VIRGINIA...
  NORTHWEST PUTNAM COUNTY IN WEST VIRGINIA...

* UNTIL 545 PM EDT...

* AT 515 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER LEON...OR ABOUT 12 MILES SOUTHEAST OF POINT
  PLEASANT...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE...PEA RIDGE...MILTON...
  CULLODEN...BUFFALO AND BARBOURSVILLE.

* THIS STORM HAS A HISTORY OF DAMAGING WINDS WITH TREES DOWN

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE 
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY 
HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE 
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS 
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:20 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 3, 5:20 PM EDT, 3 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-040300-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
520 PM EDT MON JUL 3 2000

SORRY SO LATE.  LOOKS LIKE GOOD POSSIBILITY OF HEAVY RAINFALL
TONIGHT AS CURRENT LINE IS VERY SLOW TO MOVE SWD.  IT SHOULD WAIT
FOR VIGOROUS SHORT WAVE TO CATCH UP WHICH WILL BE TONIGHT.  WITH
SUCH HIGH PWS AND SUFFICIENT INSTABILITY AND DYNAMICS...WE COULD
EASILY DUMP 3 OR MORE INCH IN A 3 HOUR PERIOD AND CAUSE PROBLEMS.
OTHERWISE...NOT TOO MUCH HAPPENING WITH SEVERE WEATHER AT TIME...IF
ANYTHING THESE ARE HEAVY RAIN PRODUCERS. SHORT WAVE MOVES ACROSS BY
MORNING...AND WE WILL WAIT UNTIL LATER WEDNESDAY BEFORE NEXT
SIGNIFICANT SHORT WAVE IN THIS NORTHWEST FLOW APPROACHES FOR
POSSIBLILITY WIDESPREAD CONVECTION. IN BETWEEN...ENOUGH MOISTURE AND
INSTABILITY FOR SCATTERED MAINLY AFTERNOON CONVECTION THROUGH THE
WEEK AND INTO THE WEEKEND.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING FOR ALL
     EXCEPT EXTREME SOUTHERN COUNTIES.
     FLASH FLOOD WATCH UNTIL 8 AM TUESDAY FOR ALL EXCEPT
     PLEASANTS AND TYLER COUNTIES.
VA...FLASH FLOOD WATCH UNTIL 8 AM TUESDAY FOR DICKENSON
     AND BUCHANAN COUNTIES.
KY...SEVERE THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING FOR
     GREENUP...CARTER...BOYD AND LAWRENCE COUNTIES.
     FLASH FLOOD WATCH UNTIL 8 AM TUESDAY FOR SAME COUNTIES.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9 PM THIS EVENING FOR
     LAWRENCE..GALIA..JACKSON..MEIGS..VINTON..ATHENS..AND WASHINGTON
     COUNTIES.
     FLASH FLOOD WATCH UNTIL 8 AM TUESDAY FOR
     LAWRENCE..GALIA..JACKSON..MEIGS COUNTIES.

.END/JMV

In the hours before

Special weather statement, Jul 3, 3:56 PM EDT, 1 hour 27 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-047-032200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT MON JUL 3 2000

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST OHIO..EASTERN
KENTUCKY..AND MUCH OF WEST VIRGINIA UNTIL 9PM EDT....

...FLASH FLOOD WATCH FOR EASTERN KENTUCKY..EXTREME SOUTHERN
SOUTHEAST OHIO...AND MUCH OF WEST VIRGINIA UNTIL 8AM EDT TUESDAY...

A LINE OF THUNDERSTORMS WILL BE MOVING THROUGH THE REGION DURING THE
NEXT 2 HOURS.  THESE STORMS HAVE HAD A HISTORY OF VERY HEAVY
DOWNPOURS AND GUSTY WINDS.  RAINFALL AMOUNTS HAVE AVERAGED FROM 0.50
TO 1.50 INCHES IN AN HOUR.  THIS MAY CAUSE SOME MINOR FLOODING
PROBLEMS AND PONDING OF WATER ON ROADWAYS.

PERSONS SHOULD ALLOW EXTRA TIME FOR TRAVEL AND SHOULD SEEK SHELTER
IF SEVERE WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER
STATEMENTS OR WARNINGS.

.END/SIKORA

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:42 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam33 min
Jul 3, 6:57 PM EDTSevere Thunderstorm WarningRLXPutnam33 min
Jul 3, 7:17 PM EDTSevere Thunderstorm WarningRLXKanawha28 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.